Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Steroid and Weight Gain

08/23/2010

Question:

During the last three months i have had three cortisone injections. My last was approximently three weeks ago. I have gained 25 pounds. I am not expected to recieve any more injections. Will this weight come back off? I do have a lot of water retention and have not had a period since the first shot.

Answer:

Cortisone belongs to a class of drugs known as glucocorticoids or, more commonly, “steroids.” In the body, cortisone mimics the action of a hormone called cortisol, which plays an important role in regulating metabolism. 

When someone is exposed to high levels of glucocorticoids for extended periods of time, he or she can develop a condition called Cushing’s syndrome. Although the presentation varies, menstrual irregularities, water retention, and weight gain are some of the more common aspects along with high blood sugar, high blood pressure, and osteoporosis. For the most part, the effects of Cushing’s syndrome caused by medications tend to resolve within 6-12 months of stopping therapy.

The weight gain associated with Cushing’s syndrome can be caused by water retention, but it is not uncommon for people to develop fat deposits around the abdomen and upper trunk. Did you notice that being on cortisone increased your appetite? This is a common side effect of glucocorticoids and may, in fact, be the culprit behind your weight gain. 

The only sure way to get rid of this weight is to stick to a sensible diet and exercise regularly. Of course, check with your physician before beginning any diet or exercise program.

Submitted by:
Laura Lanning
PharmD candidate 2011
The Ohio State University
College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Formerly:
Clinical Instructor
College of Pharmacy
The Ohio State University